Iowa, 2017

Hail and Damaging Winds in Iowa, March 6, 2017

March 6, 2017 · NWS OAX · 14 events in 8 counties and zones

An intense shortwave trough crossed the central and northern Plains during the day on March 6th. This resulted in a strong cold front that swept through eastern Nebraska and western Iowa during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

An intense shortwave trough crossed the central and northern Plains during the day on March 6th. This resulted in a strong cold front that swept through eastern Nebraska and western Iowa during the afternoon. Although moisture was limited ahead of the cold front, strong forcing associated with the front and cold temperatures aloft created an atmosphere favorable for strong thunderstorms. The thunderstorms were generally wind and hail producers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 6, 11:27 AM CST, 3 hours 9 minutes earlier.

Area forecast discussion, Mar 6, 11:27 AM CST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1127 AM CST Mon Mar 6 2017

.SHORT TERM...(Today through Wednesday)
Issued at 245 AM CST Mon Mar 6 2017

Plenty of issues to deal with in the short term, strong winds, Red
Flag Warning conditions, potential for thunderstorms. Did not go
with a High Wind Warning for any of our area at this time, since
confidence was not high enough, BUT there is POTENTIAL that winds
may get strong enough for that later this afternoon. Most likely
area would be northeast Nebraska, where models show pretty strong
descending motion on the 295K isentropic surface. But actually a
good portion of the forecast area might see sustained winds of
over 40 mph. High wind warnings are issued for sustained winds of
40 mph or gusts of 58 mph or more.

Large scale pattern features a mid tropospheric trough to our
west, and height falls of up to 100 meters over the past 12 hours
were observed at 00Z over parts of Utah and Nevada. The bulk of
the energy associated with that will stay to our northwest or
north. Low level moisture continued to stream northward, with a 7
degree 850 mb dewpoint at KOAX last evening and a 4 degree 850 mb
dewpoint at KMPX. Thermal ridge at 850 mb was a bit farther to the
west...from New Mexico up into western South Dakota. Surface
analysis early this morning showed low pressure over the high
plains and strong southerly flow over our area. Winds in Kansas
have been hitting advisory criteria at times. Will bump up the
start time of our wind advisory to 16z and include all counties.
Decent low level jet has formed and RAP model suggests that 1 km
winds will remain in the 40 to 55 knot range at least into mid
morning. There will be increasing instability from late morning
into early afternoon, and included a chance of thunderstorms for
the far eastern parts of Nebraska and all of southwest Iowa. The
experimental HRRR seemed to have a decent handle on possible
evolution, with storms initially developing between 19z and 21z
over far southeast Nebraska into southwest Iowa. There should be a
narrow ribbon of ML CAPE values of over 1500 J/KG and adequate
shear for storm organization. That should move east/southeast of
our area by 00Z. Have highs mainly from around 70 to the mid 70s.
Some upper 70s are possible from southeast Nebraska into western
Iowa and it may only reach the mid 60s in our far western counties
of northeast Nebraska.

Strong winds will continue into the early evening, then decrease
some overnight. Surface low by 00Z should be over northeast North
Dakota, with the cold front curving down through Minnesota,
western Iowa and then into northeast Kansas. Rain chances in our
area look low after the early evening.

Brisk westerly winds and low afternoon relative humidities will
create elevated fire danger for Tuesday even though highs should
only reach the 50s to around 60. Wednesday should still be dry and
a little warmer, with weaker westerly winds.

.LONG TERM...(Wednesday night through Sunday)
Issued at 245 AM CST Mon Mar 6 2017

Fast nearly zonal flow aloft will be in place over much of the
CONUS from Wednesday night into Friday night. General consensus is
that a weak trough will move through the region around Saturday.

Will include some low POPs for rain/snow Thursday night into
Friday, which is based mostly on the Canadian model. The 00Z GFS
and ECMWF were mainly dry in those periods, keep the precipitation
farther north. There is better model agreement from Friday night
into Saturday morning for rain and snow. Too early to give much
consideration to specific snow accumulation potential but there
may be a few inches. Liquid equivalents of 0.25 to 0.50 seem
possible.

Another disturbance could bring a mix of rain and snow by Sunday
into Sunday night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1127 AM CST Mon Mar 6 2017

An intense surface low located along the SD-ND border north of
KABR as of 17z will develop northeast while an associated dryline
surges east through the mid MO Valley. With the passage of this
boundary, strong south winds will veer to southwest and then west
with gusts to 40-50 kt possible. Some relaxation of the surface
gradient is expected later tonight. Otherwise, expect VFR
conditions to prevail through the forecast period.

&&

.FIRE WEATHER...
Issued at 230 AM CST Mon Mar 6 2017

Extremely dry and windy conditions are expected Monday as southwest
then west winds develop ahead of and behind a cold front. Relative
humidities well below 20 percent are expected for much of eastern
Nebraska, with winds easily gusting over 40 mph.

Will expand the Red Flag Warning into Iowa, so all of our area
will be in a warning from 18z to 02z. RH values probably will not
be low enough in Iowa until mid or late afternoon, but it should
meet criteria.

Conditions do not look quite as bad for Tuesday, but decided after
coordinating with other offices to issue a Fire Weather Watch for
our Nebraska counties for Tuesday.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Wind Advisory until 8 PM CST this evening for NEZ011-012-015>018-
     030>034-042>045-050>053-065>068-078-088>093.

     Red Flag Warning until 8 PM CST this evening for NEZ011-012-
     015>018-030>034-042>045-050>053-065>068-078-088>093.

     Fire Weather Watch from Tuesday morning through Tuesday evening
     for NEZ011-012-015>018-030>034-042>045-050>053-065>068-078-
     088>093.

IA...Red Flag Warning until 8 PM CST this evening for IAZ043-055-056-
     069-079-080-090-091.

     Wind Advisory until 8 PM CST this evening for IAZ043-055-056-069-
     079-080-090-091.

&&

SHORT TERM...Miller
LONG TERM...Miller
AVIATION...Mead
FIRE WEATHER...Miller
Hazardous weather outlook, Mar 6, 2:08 PM CST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
208 PM CST Mon Mar 6 2017

NEZ011-012-015>018-030>034-042>045-050>053-065>068-078-088>093-
071015-
KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-STANTON-
CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-SAUNDERS-
DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE-
JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
208 PM CST Mon Mar 6 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

There is also chance of isolated severe thunderstorms in eastern
Nebraska this afternoon as a line of storms has developed Decatur
to Fremont to west of Lincoln. The main hazard is large hail and
damaging winds. There is also a possibility of an isolated tornado
with these storms.

Nebraska late this afternoon into evening. While an isolated
strong storm is possible, the greater severe weather threat will
develop to the east of the area.Strong winds and unseasonably warm
temperatures will contribute to very dangerous fire weather
conditions this afternoon into evening. As a result, a red flag
warning is in effect until 8 PM. A wind advisory is also in effect
until 8 PM. Wind gusts as high as 45 to 55 mph are possible this
afternoon into evening.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A fire weather watch is in effect for Tuesday.

There is a chance of light snow over parts of the area from
Thursday night into Friday morning, then again from Friday night
into Saturday morning. There is also a chance for light snow
for parts of the area Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter is possible this afternoon.

IAZ043-055-056-069-079-080-090-091-071015-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-
208 PM CST Mon Mar 6 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA
AND WEST CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Tornado watch is in effect until 10 PM CST for western Iowa.
Storms are developing quickly in Nebraska and will move into Iowa
with a threat of isolated tornadoes, large hail and damaging
thunderstorm winds this aftenoon into the evening.

Strong winds and unseasonably warm
temperatures will contribute to very dangerous fire weather
conditions this afternoon into evening. As a result, a red flag
warning is in effect until 8 PM. A wind advisory is also in effect
until 8 PM. Wind gusts as high as 45 to 55 mph are possible this
afternoon into evening.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

There is a chance of light snow over parts of the area from
Thursday night into Friday morning, then again from Friday night
into Saturday morning. There is also a chance for light snow
for parts of the area Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this aftenoon and evening.

In the hours before

Local storm report, Mar 6, 12:08 PM CST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1208 PM CST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     NON-TSTM WND DMG LINCOLN                 40.82N 96.69W
03/06/2017                   LANCASTER          NE   PUBLIC

            WIND GUSTS CAUSED TRAMPOLINE TO GET THROWN INTO HOUSE.ONE
            LEG DEEPLY EMBEDDED INTO SIDE WALL. PICTURE SENT TO OAX.

&&

DEE
Special weather statement, Mar 6, 1:57 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
157 PM CST MON MAR 6 2017

NEZ044-045-051-062045-
Saunders NE-Washington NE-Dodge NE-
157 PM CST MON MAR 6 2017

...Significant Weather Advisory for WEST CENTRAL WASHINGTON...EASTERN
DODGE AND NORTHWESTERN SAUNDERS COUNTIES UNTIL 245 PM CST...

At 156 PM CST, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Prague, or 32 miles east of Columbus, moving
northeast at 45 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Fremont, North Bend, Hooper, Cedar Bluffs, Nickerson, Morse Bluff,
Winslow, Camp Eagle, Camp Cedars and Fremont Lakes State Recreation
Area.

This includes the following highways...
 Highway 275 in Nebraska between mile markers 135 and 140.
 Highway 30 in Nebraska between mile markers 414 and 426.
 Highway 77 in Nebraska between mile markers 117 and 126.

LAT...LON 4127 9668 4137 9685 4167 9660 4157 9634
TIME...MOT...LOC 1956Z 211DEG 46KT 4136 9674

MEAD
Local storm report, Mar 6, 2:20 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
220 PM CST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0201 PM     HAIL             OAKLAND                 41.84N 96.47W
03/06/2017  E1.00 INCH       BURT               NE   LAW ENFORCEMENT

&&

SFORTIN
Special weather statement, Mar 6, 2:21 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
221 PM CST MON MAR 6 2017

NEZ033-034-044-045-062045-
Burt NE-Washington NE-Cuming NE-Dodge NE-
221 PM CST MON MAR 6 2017

...Significant Weather Advisory for SOUTHWESTERN BURT...SOUTHEASTERN
CUMING...NORTHWESTERN WASHINGTON AND CENTRAL DODGE COUNTIES UNTIL 245
PM CST...

At 220 PM CST, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Scribner, or 33 miles east of Columbus, moving
northeast at 55 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Scribner, Hooper, Uehling, Winslow, Dead Timber State Recreation Area
and 7 Miles North Of North Bend.

This includes the following highways...
 Highway 275 in Nebraska between mile markers 129 and 137.
 Highway 30 in Nebraska near mile marker 414.
 Highway 77 in Nebraska between mile markers 126 and 136.

LAT...LON 4144 9670 4152 9690 4182 9657 4172 9636
TIME...MOT...LOC 2020Z 226DEG 72KT 4158 9673

MEAD
Local storm report, Mar 6, 2:22 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
222 PM CST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 PM     NON-TSTM WND GST 2 SW BELLEVUE           41.14N 95.96W
03/06/2017  M54 MPH          SARPY              NE   PUBLIC

            BY HANDHELD ANEMOMETER

&&

SFORTIN
Special weather statement, Mar 6, 2:27 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
227 PM CST MON MAR 6 2017

NEZ044-045-051-052-062100-
Saunders NE-Washington NE-Douglas NE-Dodge NE-
227 PM CST MON MAR 6 2017

...Significant Weather Advisory for SOUTHWESTERN WASHINGTON...
SOUTHEASTERN DODGE...WESTERN DOUGLAS AND EASTERN SAUNDERS COUNTIES
UNTIL 300 PM CST...

At 227 PM CST, Doppler radar was tracking a strong thunderstorm 5
miles south of Wahoo, or 23 miles north of Lincoln, moving northeast
at 55 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Fremont, Wahoo, Valley, Arlington, Yutan, Waterloo, Mead, Elkhorn,
Bennington, Washington, Ithaca, Leshara and Two Rivers State
Recreation Area.

This includes the following highways...
 Highway 275 in Nebraska between mile markers 156 and 167.
 Highway 30 in Nebraska between mile markers 429 and 432.
 Highway 77 in Nebraska between mile markers 87 and 108.
 Highway 92 in Nebraska between mile markers 446 and 466.

LAT...LON 4105 9652 4117 9669 4148 9642 4137 9612
TIME...MOT...LOC 2027Z 217DEG 54KT 4114 9659

MEAD

The radar

The Omaha radar (KOAX), 82 km away, was scanning. The volume nearest the first event began at 20:33 UTC.

Open the radar archive at this moment

Event by event

8 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Monona

When
March 6, 2:36 PM CST
Where
Monona County, 0.51 mi E of Onawa
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
42.030, -96.090

Hail, Harrison

When
March 6, 3:35 PM CST
Where
Harrison County, 2.18 mi WNW of Missouri Vly Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.540, -95.920

Hail, Pottawattamie

When
March 6, 3:36 PM CST
Where
Pottawattamie County, 2.59 mi E of Honey Creek
Measured
0.88 in hail
Reported by
Public
Coordinates
41.430, -95.820

Hail, Pottawattamie

When
March 6, 3:36 PM CST
Where
Pottawattamie County, 2.18 mi ESE of Loveland
Measured
1 in hail
Reported by
Public
Coordinates
41.490, -95.860

Hail, Harrison

When
March 6, 3:45 PM CST
Where
Harrison County, 1.03 mi W of Beebeetown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.520, -95.750

Thunderstorm Wind, Shelby

When
March 6, 4:05 PM CST
Where
Shelby County, 0.52 mi E of Westphalia
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.720, -95.390

The spotter indicated that a large playground set was destroyed by the wind in the backyard of the home.

Thunderstorm Wind, Mills

When
March 6, 4:30 PM CST
Where
Mills County, 1.56 mi E of Glenwood
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.050, -95.740

Law enforcement indicated tree damage as well as power lines downed by the wind.

Hail, Pottawattamie

When
March 6, 4:50 PM CST
Where
Pottawattamie County, 0.52 mi E of Avoca
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
41.480, -95.340

Thunderstorm Wind, Fremont

When
March 6, 4:59 PM CST
Where
Fremont County, 0.52 mi E of Randolph
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.870, -95.560

Telephone lines were downed by the winds.

Thunderstorm Wind, Fremont

When
March 6, 5:08 PM CST
Where
Fremont County, 0.52 mi E of Sidney
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.750, -95.640

Power lines and poles were reported blown over by the winds.

Hail, Fremont

When
March 6, 5:14 PM CST
Where
Fremont County, 0.69 mi N of Hamburg
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.610, -95.650

Thunderstorm Wind, Montgomery

When
March 6, 5:22 PM CST
Where
Montgomery County, 0.54 mi ENE of Red Oak
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.023, -95.221

Trees were blown down in the Red Oak Cemetery.

Hail, Page

When
March 6, 5:49 PM CST
Where
Page County, 0.87 mi NW of Clarinda
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
40.740, -95.040

Thunderstorm Wind, Page

When
March 6, 5:54 PM CST
Where
Page County, 0.87 mi NE of Shambaugh
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.660, -95.020

An unanchored yard shed and lead to the shed were destroyed by the strong winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 676393, 676394, 676395, 676396, 676397, 676401, 676402, 676398, 676403, 676404, 676399, 676405, 676400, 676406.